Texas, 2009Damaging Wind in Texas, May 24, 2009
May 24, 2009 · NWS CRP · 1 event in 1 county or zone
A thunderstorm produced straight-line wind damage in the town of St. Paul.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced straight-line wind damage in the town of St. Paul.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 24, 11:38 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, May 24, 11:38 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1238 PM CDT SUN MAY 24 2009
.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.
&&
.AVIATION...GENERALLY VFR/MVFR CEILINGS WILL CONTINUE TO DEVELOP
THIS AFTN ACRS THE COASTAL BEND AND VICTORIA CROSSROADS.
MVFR/ISOLD IFR CONDITIONS ANTICIPATED DRG SCT CONVECTION...ESP
EAST OF US281...GENERALLY 19-23Z TDA. VFR CONDITIONS EXPECTED
TNGT YET PATCHY FOG ANTICIPATED DRG THE 10-14Z MON PERIOD NEAR
AREAS THAT EXPERIENCE RAINFALL THIS AFTN.
&&
.PREV DISCUSSION... /ISSUED 936 AM CDT SUN MAY 24 2009/
DISCUSSION...ALLOWED THE CFW TO EXPIRE BASED ON TIDE TREND DATA
AND FCSTS. PROXIMITY SOUNDINGS/MODELS SUGGEST THAT MSTR/
INSTABILITY IS SUFFICIENT FOR CONVECTION TDA...TRIGGERED BY THE
SEA BRZ. WATER VAPOR/STREAMLINES DEPICT AN UPPER LOW/VORTICITY
MAX JUST NORTH OF THE CWFA WHICH MAY PROVIDE ADDITIONAL FORCING
FOR CONVECTION OVR THE NERN CWFA. YET...INCREASING SUBSIDENCE
(BASED ON GFS/NAM 700-300MB Q-VECTOR DIVERGENCE) EXPECTED OVR THE
REGION TDA. WL COMPROMISE BY LOWERING POPS OVR THE NERN CWFA YET
RETAINING A CHANCE FOR CONVECTION. BASED ON THE CRP BRN VALUE THIS
MORNING (BASED ON 12Z CRP SOUNDING)/EXPECTED SIGNIFICANT VERTICAL
SHEAR THIS AFTN...ANTICIPATE MULTICELLS WITH MESOCYCLONES. A
SUPERCELL COULD ALSO OCCUR.
PREV DISCUSSION... /ISSUED 654 AM CDT SUN MAY 24 2009/
DISCUSSION...SEE THE AVIATION DISCUSSION BELOW FOR MORE DETAILS.
AVIATION...PATCHY MVFR CONDITIONS WL PERSIST UNTIL 15Z THIS
MORNING ACROSS THE RIO GRANDE RGN. OTHERWISE...VFR CONDITIONS WL
PREVAIL ACROSS MOST OF THE REMAINDER OF SOUTH TX TDA.
HOWEVER...MVFR AND EVEN BRIEF IFR CONDITIONS WL BE POSSIBLE IN THE
VICINITY OF SHOWERS AND THUNDERSTORMS. MOST OF THE SHOWERS AND
THUNDERSTORMS WL DEVELOP BETWEEN 18Z AND 02Z TDA...MAINLY EAST OF
AN ALICE TO BEEVILLE LINE. VFR CONDITIONS WL THEN PREVAIL AFTER THE
STORMS DISSIPATE. PATCHY MVFR STRATUS AND/OR FOG WL BE POSSIBLE
BETWEEN 10Z AND 15Z MONDAY ACROSS INTERIOR PORTIONS OF THE COASTAL
BEND...MAINLY THE ALI TO VCT CORRIDOR. WITH DRIER CONDITIONS
EXPECTED ON MONDAY...LESS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP ON THE SEABREEZE. AS A RESULT...MORE WIDESPREAD VFR
CONDITIONS ARE EXPECTED ON MONDAY.
PREV DISCUSSION... /ISSUED 326 AM CDT SUN MAY 24 2009/
SHORT TERM (TODAY THROUGH MONDAY)...ANOTHER ACTIVE DAY IS EXPECTED
TDA...ESPECIALLY ACROSS THE ERN AREAS. PWS WL AVERAGE AROUND 1.5
INCHES ALONG WITH AN UNCAPPED AIRMASS. A LANDBREEZE CIRCULATION WL
TRANSITION INTO A WK SEABREEZE THIS AFTN. THIS WL SIGNIFICANTLY
ENHANCE THE MOISTURE CONVERGENCE IN THE BOUNDARY LAYER TDA.
MEANWHILE...A WELL-DEFINED VORT MAX WAS MOVING EAST-SOUTHEAST ACROSS
THE DRT AREA. THIS VORT MAX WL MOVE SEWD THROUGH THIS EVENING
ALONG AN ELONGATED SHEAR AXIS WHICH EXTENDS FROM THE BIG BEND RGN
INTO THE NORTHEAST COASTAL BEND. ALL OF THIS LEADS TO THE HIGHEST
POPS ACROSS THE NERN AREAS WITH LESSER POPS ACROSS THE RIO GRANDE
RGN. VERY UNSTABLE CONDITIONS ALONG WITH MARGINAL WIND SHEAR WL
PRODUCE A FEW STRONG TO SVR STORMS THIS AFTN. AS DRIER AND MORE
STABLE CONDITIONS ADVECT INTO THE CWA ON THE BACKSIDE OF THIS
WEAKENING SHEAR AXIS TNT...CONVECTIVE CHANCES WL BECOME INCREASINGLY
STUNTED. ALSO...SLY/SWLY BOUNDARY FLOW WL BE INCREASING TNT AND WL
BEGIN TO INCREASE THE CAP...THUS FURTHER LIMITING PCPN TNT. WL
STILL KEEP LOWISH POPS FOR TNT ACROSS PRIMARILY THE NERN AREAS
GIVEN THE PROXIMITY TO THE SHEAR AXIS...BETTER MOISTURE AND WEAKER
CAP. CONVECTION WL BE MUCH MORE ISOALTED ON MONDAY AS THE MOISTURE
CONTINUES TO THIN OUT AND THE CAP CONTINUES TO STRENGTHEN. WL ONLY
GO WITH SLIGHT CHC POPS FOR MAINLY SEABREEZE ACTIVITY FOR MON. WL
CONTINUE TO GO SLIGHTLY HIGHER THAN THE GUIDANCE TEMPS...ESPECIALLY
ON MON.
MINOR TIDAL OVERFLOW WL BE AN ISSUE DURING THE TIME OF HIGH TIDE
THIS MORNING. TIDES WERE GENERALLY RUNNING AROUND THREE-QUARTERS
OF A FOOT ABOVE NORMAL. WITH THE HIGHEST TIDES OF THE MONTH
OCCURING TDA AND MON DUE TO A NEW MOON PHASE...TIDES WL REACH UP TO
2.5 FT MSL EARLY THIS MORNING ALONG PADRE AND MUSTANG ISLANDS. WL
THUS MAINTAIN THE CURRENT COASTAL FLOOD ADVISORY.
MARINE...A WEAK OFFSHORE FLOW THROUGH THE FIRST PART OF TDA WL
GRADUALLY TRANSITION TO A WK ONSHORE FLOW AS THE SEABREEZE
CIRCULATION ESTABLISHES ITSELF. ONSHORE FLOW WL THEN PERSIST AND BE
MODERATE TO STRONG AT TIMES TNT AND MON. SEAS WL SLOWLY INCREASE BY
1 TO 2 FEET BY MON IN RESPONSE.
AVIATION...MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH MON. MVFR
AND EVEN BRIEF IFR CONDITIONS WL BE POSSIBLE DURING INTERMITTENT
SHOWERS AND THUNDERSTORMS BETWEEN 19Z AND 02Z EACH DAY. MVFR
CONDITIONS DUE TO PATCHY STRATUS AND LIGHT FOG WL BE POSSIBLE
BETWEEN 09Z AND 13Z MON ACROSS PORTIONS OF THE INLAND COASTAL
BEND...MAINLY BETWEEN ALI AND VCT.
LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...ABOVE NORMAL
TEMPERATURES WILL PERSIST THROUGH THE PERIOD. BROAD MID-LEVEL
RIDGING WILL CREST OVER SOUTH TEXAS MONDAY NIGHT AND SHOULD LEAD TO
DRY CONDITIONS ACROSS THE REGION THROUGH TUESDAY. THE RIDGE BREAKS
DOWN LATE TUESDAY WITH BOTH THE GFS/ECMWF PROGGING A SHORTWAVE
MOVING ACROSS MEXICO AND GENERATING CONVECTION ACROSS THE BRUSH
COUNTRY TUESDAY NIGHT. ZONAL FLOW ALOFT WEDNESDAY WILL CONTINUE TO
GENERATE RIPPLES IN THE UPPER PATTERN THROUGH THE END OF THE WEEK.
MEDIUM RANGE MODELS ARE HAVING A DIFFICULT TIME RESOLVING THE TIMING
AND POSITIONING OF THESE SHORTWAVES. HOWEVER...THE MODELS DO
INDICATE A MOIST/UNCAPPED ENVIRONMENT OVER SOUTH TEXAS DURING THE
LATTER HALF OF THE WEEK. GIVEN THE UNCERTAINTY WITH RESPECT TO THE
SHORTWAVES AND AMPLE MOISTURE/INSTABILITY IN PLACE...THINK DIURNAL
PROCESSES WILL BE THE PRIMARY DRIVER FOR CONVECTION. INDICATED
CHANCE POPS ACROSS THE COASTAL PLAINS DURING THE WED-FRI AFTERNOON
PERIODS AND PUSHING INTO THE WESTERN BRUSH COUNTRY DURING THE
WED-FRI EVENING PERIODS ALONG THE SEA BREEZE. THE GFS/ECMWF PROG
DRIER AIR TO FILTER INTO THE REGION FROM THE NORTH BY SATURDAY. KEPT
THE FORECAST FOR SATURDAY DRY AREAWIDE AS A RESULT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 93 71 96 75 93 / 40 20 10 10 10
VICTORIA 89 68 94 73 94 / 50 30 20 10 10
LAREDO 101 75 104 80 105 / 20 10 10 10 10
ALICE 96 70 101 75 99 / 40 20 10 10 10
ROCKPORT 90 73 92 77 89 / 50 30 20 10 10
COTULLA 97 68 101 72 102 / 20 10 10 10 10
KINGSVILLE 95 70 98 75 97 / 40 20 10 10 10
NAVY CORPUS 91 75 92 77 91 / 40 20 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
WC/87...SHORT TERM
Hazardous weather outlook, May 24, 4:04 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
504 AM CDT SUN MAY 24 2009
GMZ230-235-250-255-270-275-TXZ229>234-239>247-251015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
504 AM CDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A FEW BRIEF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS THE COASTAL BEND. LARGE
HAIL AND BRIEF STRONG WINDS WILL BE THE MAIN SEVERE WEATHER
THREAT. OTHERWISE...HEAVY RAIN UP TO 2 INCHES WILL BE POSSIBLE
WITH THE STRONGER STORMS. THE SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO DIMINISH AFTER SUNSET THIS EVENING.
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR PADRE AND MUSTANG
ISLANDS THIS MORNING. THIS IS DUE TO HIGHER THAN NORMAL TIDES
THAT WILL PRODUCE MINOR TIDAL OVERFLOW UP TO THE DUNES EARLY THIS
MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 24, 1:33 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
233 PM CDT SUN MAY 24 2009
TXZ245-246-242000-
ARANSAS-REFUGIO-
233 PM CDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND REFUGIO
COUNTIES...
AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF HOLIDAY BEACH...OR 14 MILES
SOUTHWEST OF SEADRIFT...MOVING EAST AT 20 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
87
Special weather statement, May 24, 2:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
300 PM CDT SUN MAY 24 2009
TXZ247-242130-
CALHOUN-
300 PM CDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORT LAVACA...MOVING EAST AT 15 MPH. PEA
SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS
ARE OCCURRING WITH THIS THUNDERSTORM. IN ADDITION...WINDS AROUND 40
MPH ARE POSSIBLE WITH THIS STORM.
JR
Special weather statement, May 24, 2:38 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
338 PM CDT SUN MAY 24 2009
TXZ244-242115-
SAN PATRICIO-
338 PM CDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WAS AFFECTING SAN PATRICIO COUNTY...
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR EDROY...OR 10 MILES SOUTHEAST
OF MATHIS...MOVING EAST AT 20 MPH. WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY DOWNPOURS AND ISOLATED CLOUD TO
GROUND LIGHTNING WILL OCCUR WITH THESE STORMS AS THE MOVE EAST
ACROSS WEST-CENTRAL SAN PATRICIO COUNTY.
JR
Thunderstorm Wind, San Patricio
- When
- May 24, 2:45 PM CST
- Where
- San Patricio County, 0.29 mi E of St Paul
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 28.100, -97.565
Straight-line winds blew off a portion of a tin roof to a barn near St. Paul. In addition, severe power poles were blow down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, May 24, 20093 deaths · $85,000 · 5 events
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, May 24, 2009$160,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Tornado in Texas, May 24, 2009$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New Jersey, May 24, 20094 injured · 52 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176871.